Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 101, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 26, 2022, 3:06 PM EDT for Columbia County, Dutchess County, New York. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2022, 3:06 PM EDT (19:06 UTC)
- Expired
- Aug 26, 2022, 3:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, NY, Dutchess County, NY
The radar
The Albany radar (KENX), 73 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 3:06 PM EDT | TSTM WND DMG | 3 Se Elizaville, NY | TREES SNAPPED OR UPROOTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 1:02 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
116
WUUS51 KALY 261906
SVRALY
NYC021-027-261945-
/O.NEW.KALY.SV.W.0101.220826T1906Z-220826T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
306 PM EDT Fri Aug 26 2022
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Northeastern Dutchess County in east central New York...
South central Columbia County in east central New York...
* Until 345 PM EDT.
* At 306 PM EDT, a severe thunderstorm was located near Pine Plains,
or 9 miles northeast of Rhinebeck, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pine Plains, Ancram, Millerton, Bethel, Whitehouse Crossing, Pachin
Mills, Ancramdale, Barton Corners, Boston Corner, Northeast Center,
Gallatinville, Spencer Corners, Hammertown, Mount Riga, Mount Ross,
Coleman Station, Shekomeko, Silvernails, Jackson Corners and
Pulvers Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
LAT...LON 4198 7382 4207 7381 4206 7350 4205 7350
4205 7349 4189 7350
TIME...MOT...LOC 1906Z 278DEG 19KT 4200 7375
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KSL1 follow-up statement
915
WWUS51 KALY 261936
SVSALY
Severe Weather Statement
National Weather Service Albany NY
336 PM EDT Fri Aug 26 2022
NYC021-027-261946-
/O.EXP.KALY.SV.W.0101.000000T0000Z-220826T1945Z/
Dutchess NY-Columbia NY-
336 PM EDT Fri Aug 26 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUTCHESS AND
SOUTH CENTRAL COLUMBIA COUNTIES WILL EXPIRE AT 345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western Massachusetts...and east central New York.
LAT...LON 4198 7382 4207 7381 4206 7350 4205 7350
4205 7349 4189 7350
TIME...MOT...LOC 1936Z 278DEG 19KT 4198 7354
$$
KSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:00 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 26, 2:00 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 200 PM EDT Fri Aug 26 2022 .SYNOPSIS... Scattered showers and thunderstorms will occur today especially during the afternoon into the evening. Some storms will produce locally heavy rainfall and there is the chance some storms could become severe. High pressure will build in for the weekend bringing mainly fair weather. Summer warmth will continue through the weekend with hot and humid conditions expected early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 124 PM EDT...Severe Thunderstorm Watch #523 now in effect for the Taconics of eastern New York and all of western New England until 8 PM. A frontal system and associated upper level shortwave trough are in the process of impacting the region. The surface low has now moved towards the North Country of New York near the St. Lawrence River, with a warm front extending eastward north of the area. Meanwhile, a cold front is located to the southwest across far western New York. The upper level shortwave trough is just west of the area over the Great Lakes. Ahead of the approaching frontal system, an area of showers and thunderstorms developed this morning and organized into a large cluster. This cluster is now moving into southern Vermont. MLCAPE has increased to 500-1000 J/kg ahead of this complex of thunderstorms, along with 0-6 km bulk shear in the 30 to 40 kt range. As a result, these thunderstorms have been capable of producing damaging winds and Severe Thunderstorm Warnings has been issued for this area. A few additional clusters of thunderstorms have been forming back to the southwest across the Catskills, Capital Region and mid Hudson Valley. Although shear is higher to the northeast, these storms will also be capable of gusty winds and small hail as well, and a few reports of damaging winds can't be ruled out as they continue to strengthen and move eastward over the next hour or two. CAMs suggest this initial activity will be exiting the area during the early afternoon hours. However, some additional isolated to scattered thunderstorms are possible for the rest of the day. MRMS already shows some spotty activity already forming over CNY and this will spread towards the area for the mid afternoon through early evening. Although the best shear will be exiting, returning sunshine could allow for the atmosphere to destabilize again and surface dewpoints remain high. Because of this, can't rule out a few additional strong to severe storms through the rest of the day, until the frontal boundary crosses the region this evening. Temps today will reach the low to mid 80s in valley areas. Some spots across northern parts of the area that saw widespread clouds and precip may remain in the 70s through the day. With dewpoints in the 60s, it will feel fairly muggy and sticky. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... High pressure will build in for the weekend bringing mainly fair weather. Threat for convection will tapering off with passage of the low, its cold front and the short trough this evening. Variably cloudy skies are expected through the night which should help limited the development of widespread radiational fog. Light northerly flow with lows in the 50s to lower 60s. Height rise aloft and high pressure builds in at the surface and shifts across the region over the weekend. Seasonable temperatures expected Saturday with more comfortable humidity levels. Expecting highs in the mid 80s in the mid-Hudson Valley, lower 80s up into the Capital District with 70s across most of the rest of the area with some highs only in the mid/upper 60s across the higher terrain of the southern Adirondacks and souther Greens. More comfortable conditions Saturday night with lows mainly in the 50s with lower 60s in the mid-Hudson Valley and some 40s in portions of the western Adirondacks. Warmer Sunday as southerly return flow develop about the surface high as it shifts eastward. Highs in the 80s below 1000 feet and in the 70s above that. Milder and muggy Sunday night with low in the 6s0 below 1000 feet and in the mid/upper 50s above that with a light southerly flow. && .LONG TERM /MONDAY THROUGH THURSDAY/... Warm/humid start to the period is likely with a weak 500 mb ridge in place and 850 mb temps advertised in the upper teens (C). The ridge may break down a bit from the west due to a weak disturbance in the WSW midlevel flow, so there are some entry level chance PoPs west of the Hudson Valley for Monday afternoon, but better chances that most areas remain dry at this point. Rather vigorous upper trough approaches from the west for Tue/Wed, going negatively tilted over the Northeast. This will likely be our next timeframe for potentially impactful weather as this disturbance impinges upon the warm/moist and likely unstable airmass. Highest PoPs in the Tuesday/Tuesday night timeframe, although there is considerable uncertainty with timing. Severe weather is possible if the disturbance is timed to coincide with peak diurnal heating, as midlevel flow in advance of the trough is modeled to be fairly strong. Chance PoPs linger into Wednesday out of deference to slower model solutions, but a more seasonable and drier airmass looks to filter in in the wake of the trough. Highs by Thursday are forecast to be closer to seasonal normals. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Through 18Z SAT...A pre frontal trough ahead of a cold front in a warm sector is bringing scattered showers and thunderstorms to eastern NY and western New England early this afternoon. These showers and thunderstorms will impact KALB/KPSF/KPOU between 18Z-22Z/FRI. We included TEMPO groups to account for the showers/t-storms. VFR conditions are expected prior to the showers and thunderstorms. The showers/thunderstorms will not last very long and mainly less than an hour with brief reductions to MVFR/IFR cigs/vsbys. Further north, KGFL may have a brief break from the showers/t-storms but we did include a TEMPO from 19Z-22Z to account for the thunderstorms scattered ahead of the cold front. After 22Z/FRI...some lingering showers and isolated thunderstorms are possible ahead of the cold front. We included VCSH groups to account for this threat until 01Z-04Z/SAT. After the isolated to scattered showers some mid and high level clouds may linger, and we are expecting some post frontal low stratus in the weak cold advection tom form and patchy mist between 04Z-08Z/SAT. We were most confident and went with low MVFR/IFR stratus at KGFL/KPSF from 08Z until 15Z-16Z/SAT. We did keep KALB MVFR with a stratus deck around 1.5 kft AGL. KPOU we kept VFR with lingering high clouds. The stratus should gradually dissipate and bases should rise to high MVFR/low VFR levels for KALB/KGFL/KPSF shortly before noon. The winds will shift from the south to southwest at 5-10 kts to to the west to northwest at 10 kts or less in the late afternoon into the early evening. The winds will be light from the north to northwest at 5 kt or less and they will continue from the north to northeast at 10 kt or less from late Sat morning into the afternoon. Stronger wind gusts are possible in thunderstorms of 30-40 kts and variable direction. Outlook... Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: Low Operational Impact. Slight Chance of SHRA...TSRA. Monday Night: Low Operational Impact. Slight Chance of SHRA. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Chance of SHRA. Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA. && .HYDROLOGY... Some thunderstorms today will produce locally heavy rainfall with ponding of water on roadways likely and some minor flooding of low lying and poor drainage areas possible. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...IAA NEAR TERM...Frugis SHORT TERM...IAA LONG TERM...Thompson AVIATION...KL/Wasula HYDROLOGY...IAA
Hazardous weather outlook, Aug 26, 4:41 AM EDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 441 AM EDT Fri Aug 26 2022 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-271100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 441 AM EDT Fri Aug 26 2022 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, and southern Vermont. .DAY ONE...Today and tonight. Scattered thunderstorms are expected today mainly during the afternoon into the evening. There is a slight risk for severe thunderstorms with the main threat for damaging wind gusts. Also, there is low probability threat for hail and/or a tornado. In addition, locally heavy rainfall may lead to ponding of water in urban, low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for thunderstorms both Tuesday and Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Aug 26, 2:36 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
236 PM EDT FRI AUG 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND DMG 1 E SCHUYLERVILLE 43.10N 73.57W
08/26/2022 WASHINGTON NY 911 CALL CENTER
TREE AND WIRES DOWN ON OLD SCHUYLERVILLE RD.
&&
EVENT NUMBER ALY2203578
WASULALocal storm report, Aug 26, 2:44 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
244 PM EDT FRI AUG 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND DMG 4 S KINDERHOOK 42.34N 73.71W
08/26/2022 COLUMBIA NY 911 CALL CENTER
TREE DOWN ON WIRES ON FALLS RD TOWN OF GHENT.
&&
EVENT NUMBER ALY2203579
WASULALocal storm report, Aug 26, 2:50 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
250 PM EDT FRI AUG 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 1 WNW GHENT 42.34N 73.64W
08/26/2022 COLUMBIA NY 911 CALL CENTER
TREE AND WIRES DOWN BETWEEN GARNER RD AND SNYDER RD IN
TOWN OF GHENT.
&&
EVENT NUMBER ALY2203580
WASULALocal storm report, Aug 26, 3:01 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
301 PM EDT FRI AUG 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND DMG 3 NNE CHATHAM 42.40N 73.58W
08/26/2022 COLUMBIA NY 911 CALL CENTER
TREE AND WIRES DOWN ON HIGHLAND RD.
&&
EVENT NUMBER ALY2203581
WASULASpecial weather statement, Aug 26, 3:01 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Albany NY
301 PM EDT Fri Aug 26 2022
CTZ001-MAZ025-NYZ060-061-065-066-261945-
Northern Litchfield CT-Southern Berkshire MA-Eastern Dutchess NY-
Eastern Columbia NY-Western Columbia NY-Western Dutchess NY-
301 PM EDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of northwestern
Litchfield, southwestern Berkshire, northern Dutchess and
southwestern Columbia Counties through 345 PM EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clermont, or 9 miles east of Saugerties, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Copake, Pine Plains, Clermont, Red Hook, Ancram, Canaan, Millerton,
Falls Village, Ashley Falls, Bethel, Salisbury, Milan, Tivoli, Sodom,
Pachin Mills, Ancramdale, South Canaan, Kerleys Corners, Wangum
Village and Gomorrah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Connecticut...western Massachusetts...and east central New
York.
&&
LAT...LON 4196 7395 4201 7393 4205 7393 4212 7387
4208 7325 4189 7332
TIME...MOT...LOC 1900Z 275DEG 30KT 4203 7378
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KSLLocal storm report, Aug 26, 3:04 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
304 PM EDT FRI AUG 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND DMG 5 WNW CANAAN 42.45N 73.54W
08/26/2022 COLUMBIA NY 911 CALL CENTER
TREE DOWN ON SEVEN BRIDGES ROAD. RADAR ESTIMATED.
&&
EVENT NUMBER ALY2203582
WASULAThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:36 AM EDT | Special Weather Statement | ALY | Hamilton | 39 min |
| Aug 26, 5:15 AM EDT | Special Weather Statement | ALY | Warren | 30 min |
| Aug 26, 8:46 AM EDT | Special Weather Statement | ALY | Dutchess | 29 min |
| Aug 26, 8:48 AM EDT | Special Weather Statement | ALY | Hamilton | 27 min |
| Aug 26, 8:57 AM EDT | Special Weather Statement | ALY | Herkimer | 33 min |
| Aug 26, 9:02 AM EDT | Special Weather Statement | ALY | Hamilton | 28 min |
| Aug 26, 9:13 AM EDT | Special Weather Statement | ALY | Herkimer | 32 min |
| Aug 26, 9:46 AM EDT | Special Weather Statement | ALY | Warren | 29 min |
| Aug 26, 9:48 AM EDT | Special Weather Statement | ALY | Warren | 27 min |
| Aug 26, 10:10 AM EDT | Special Weather Statement | ALY | Warren | 50 min |
| Aug 26, 10:41 AM EDT | Special Weather Statement | ALY | Montgomery | 49 min |
| Aug 26, 11:01 AM EDT | Special Weather Statement | ALY | Warren | 44 min |
| Aug 26, 11:24 AM EDT | Special Weather Statement | ALY | Schenectady | 51 min |
| Aug 26, 12:30 PM EDT | Special Weather Statement | ALY | Albany | 45 min |
| Aug 26, 12:37 PM EDT | Special Weather Statement | ALY | Washington | 38 min |
| Aug 26, 12:45 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 45 min |
| Aug 26, 1:02 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Columbia, Greene, Rensselaer | 43 min |
| Aug 26, 1:35 PM EDT | Special Weather Statement | ALY | Dutchess | 40 min |
| Aug 26, 1:43 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 47 min |
| Aug 26, 2:11 PM EDT | Special Weather Statement | ALY | Columbia | 49 min |
| Aug 26, 2:27 PM EDT | Special Weather Statement | ALY | Columbia | 33 min |
| Aug 26, 3:01 PM EDT | Special Weather Statement | ALY | Columbia | 44 min |
| Aug 26, 3:28 PM EDT | Special Weather Statement | ALY | Ulster | 32 min |
| Aug 26, 3:55 PM EDT | Special Weather Statement | ALY | Warren | 35 min |
| Aug 26, 3:58 PM EDT | Special Weather Statement | ALY | Dutchess | 32 min |
| Aug 26, 4:46 PM EDT | Special Weather Statement | ALY | Warren | 44 min |
| Aug 26, 7:29 PM EDT | Special Weather Statement | ALY | Warren | 46 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.